Withdrawal-induced terror: quick tips
- Reassure yourself that these experiences are typical of psychiatric drug withdrawal, and that the more you practice accepting them—however unbearable they may be to feel— the easier you’ll find you can coexist with these symptoms until they subside.
- People suggest identifying safe places, people or things that can help you feel grounded and comforted.
- Finding ways to distract is reported to help. It is suggested that engaging in a distraction the moment terror sets in is the most effective approach.
- Grounding exercises are indicated to be helpful in reducing the intensity of the terror and can help you feel more safe and secure.
- It can be relieving to remind yourself that withdrawal-induced terror is often arising from disruptions in your brain caused by the drugs you’ve taken and by the withdrawal process—not by an actual fear. Some people call this “neuro”-emotion or “organic” terror, because it helps them distance themselves from the experience and remember that it’s withdrawal, not them.
- A mindful approach and mindfulness exercises have also been found to be useful.
- Emotional Freedom Technique (EFT), for some people, has been reported to be effective in coping with their anxiety.